Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 831, NWS Norman, OK

August 22, 2017Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 2017, 4:28 PM CDT for Hardeman County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 4:28 PM CDT (21:28 UTC)
Expired
Aug 22, 2017, 5:00 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:34 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 22, 2:34 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 PM CDT Tue Aug 22 2017

.DISCUSSION...
Cold front continues to slowly move south this afternoon, and the
afternoon convection has already developed along the front in
southwest Oklahoma and the southeast Texas panhandle. Despite
decent instability, wind shear is very low, so although some
storms may briefly become strong or marginally severe, organized
severe weather is unlikely. The primary issue will be locally
heavy rainfall/flooding with the combination of high precipitable
water and slow movement. The special 17Z OUN sounding recorded a
precipitable water content of 1.65 inches, just under the 90th
percentile for this time of year. Storm chances continue through
tomorrow, mainly close to the frontal zone in the south. Return
moisture leads to some additional storm chances tomorrow night
into Friday, mainly west. Then attention shifts to the tropical
system advertised by the models to move inland on the Texas Gulf
Coast late Friday or Saturday. It still remains a question how far
north the moisture will push through Texas or if we will remain
in a more subsident region, so there is quite a bit of uncertainty
later in this forecast period.

Temperatures will remain below average for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  62  84 /  50  10  10  10
Hobart OK         70  86  64  86 /  60  30  10  20
Wichita Falls TX  72  87  70  87 /  60  40  20  20
Gage OK           63  86  61  85 /  20  10  10  20
Ponca City OK     61  85  59  84 /  20   0   0   0
Durant OK         72  87  69  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 12:00 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 pM CDT Tue Aug 22 2017

OKZ004>048-050>052-TXZ083>090-231015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 pM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorm chances increase this afternoon through early evening
across central and southern Oklahoma and adjacent parts of northern
Texas when a cold front passes. Strong to severe storms will be
possible with a threat of damaging winds and hail up to the size of
half dollars.

.Heavy Rainfall...
Localized heavy rainfall is possible late this afternoon through
early Wednesday morning along and south of interstate 40.
The heaviest rainfall is expected over portions of southwestern
Oklahoma. This could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
At least a low chance of thunderstorms will be possible each day
this week. Chances will likely increase by Saturday morning across
northwestern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 22, 3:07 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
307 PM CDT TUE AUG 22 2017

OKZ033-034-222030-
Harmon OK-Greer OK-
307 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon and west
central Greer Counties Until 330 PM CDT...

AT 305 PM CDT, a strong thunderstorm was located 6 miles west of
Vinson, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3482 10000 3503 10000 3503 9984 3489 9979
TIME...MOT...LOC 2005Z 242DEG 9KT 3492 9996

..speg.
Special weather statement, Aug 22, 3:46 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT TUE AUG 22 2017

OKZ034-035-222115-
Kiowa OK-Greer OK-
346 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
northeastern Greer Counties Until 415 PM CDT...

AT 343 PM CDT, a strong thunderstorm was located 6 miles east of
Willow. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3512 9944 3511 9941 3512 9941 3512 9936
      3500 9927 3496 9944 3512 9954
TIME...MOT...LOC 2043Z 61DEG 2KT 3505 9940

..speg.
Special weather statement, Aug 22, 4:02 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 PM CDT TUE AUG 22 2017

OKZ033-TXZ083-222130-
Harmon OK-Hardeman TX-
402 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 430 PM CDT...

AT 400 PM CDT, a strong thunderstorm was located 7 miles south of
Hollis, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3467 10000 3468 9974 3451 9978 3450 9984
      3449 9982 3448 9982 3445 9979 3441 9980
      3448 10000
TIME...MOT...LOC 2100Z 280DEG 4KT 3458 9994

..speg.
Special weather statement, Aug 22, 4:05 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT TUE AUG 22 2017

OKZ012-222130-
Garfield OK-
405 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 430 PM CDT...

AT 403 PM CDT, strong thunderstorms were located near Fairmont to
near Douglas. These storms were nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3620 9778 3619 9758 3641 9753 3643 9775
TIME...MOT...LOC 2103Z 342DEG 1KT 3632 9770 3627 9767

..speg.
Special weather statement, Aug 22, 4:18 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
418 PM CDT TUE AUG 22 2017

OKZ022-035-222145-
Kiowa OK-Washita OK-
418 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa and
southwestern Washita Counties Until 445 PM CDT...

AT 416 PM CDT, a strong thunderstorm was located near Sentinel,
moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3533 9920 3516 9895 3502 9916 3513 9933
TIME...MOT...LOC 2116Z 218DEG 6KT 3514 9919

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:20 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 22, 3:07 PM CDTSpecial Weather StatementOUNHarmon23 min
Aug 22, 3:46 PM CDTSpecial Weather StatementOUNGreer29 min
Aug 22, 4:02 PM CDTSpecial Weather StatementOUNHarmon28 min
Aug 22, 4:05 PM CDTSpecial Weather StatementOUNGarfield25 min
Aug 22, 4:18 PM CDTSpecial Weather StatementOUNWashita27 min
Aug 22, 4:50 PM CDTSpecial Weather StatementOUNBeckham, Custer, Washita25 min
Aug 22, 5:03 PM CDTSpecial Weather StatementOUNGarfield, Noble27 min
Aug 22, 5:07 PM CDTAreal Flood AdvisoryOUNBeckham113 min
Aug 22, 5:17 PM CDTAreal Flood AdvisoryOUNGarfield118 min
Aug 22, 5:21 PM CDTSpecial Weather StatementOUNCuster24 min
Aug 22, 5:28 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Aug 22, 5:32 PM CDTSpecial Weather StatementOUNGarfield28 min
Aug 22, 5:35 PM CDTSpecial Weather StatementOUNCoal25 min
Aug 22, 5:55 PM CDTSpecial Weather StatementOUNLogan35 min
Aug 22, 6:02 PM CDTAreal Flood AdvisoryOUNCuster118 min
Aug 22, 6:20 PM CDTSpecial Weather StatementOUNBlaine25 min
Aug 22, 6:24 PM CDTSpecial Weather StatementOUNPottawatomie36 min
Aug 22, 6:35 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 22, 6:42 PM CDTSevere Thunderstorm WarningOUNOklahoma33 min
Aug 22, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 22, 6:50 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 22, 6:59 PM CDTFlash Flood WarningOUNOklahoma4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.